Alert archive / North Carolina / Flash Flood Watches in 2016

Flash Flood Watch 4, NWS Wilmington, NC

September 23, 2016New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this flash flood watch at Sep 23, 2016, 9:26 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2016, 9:26 AM EDT (13:26 UTC)
Expired
Sep 23, 2016, 6:32 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC
Flood severity
None

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WGUS62 KILM 231326
FFAILM

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE WILMINGTON NC
926 AM EDT FRI SEP 23 2016

...FLASH FLOODING POSSIBLE THROUGH THIS EVENING...

.EXCESSIVE RAINFALL THURSDAY ACROSS COASTAL PORTIONS OF NEW
HANOVER AND PENDER COUNTIES HAS SATURATED THE SOIL. ANY
SUBSTANTIAL RAINFALL TODAY COULD CREATE RENEWED FLASH FLOODING.

NCZ105>108-240100-
/O.NEW.KILM.FF.A.0004.160923T1326Z-160924T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-
INCLUDING THE CITIES OF...BURGAW...SURF CITY...WILMINGTON...
MASONBORO...MYRTLE GROVE...OGDEN...CAROLINA BEACH...SEAGATE
926 AM EDT FRI SEP 23 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST NORTH CAROLINA... 
  INCLUDING THE FOLLOWING AREAS...COASTAL NEW HANOVER...COASTAL 
  PENDER...INLAND NEW HANOVER AND INLAND PENDER. 

* UNTIL 9 PM EDT THIS EVENING.

* HEAVY RAINFALL ON THURSDAY SATURATED THE SOIL ACROSS PORTIONS
  OF NEW HANOVER AND PENDER COUNTIES. ONLY ONE TO TWO INCHES OF
  ADDITIONAL RAINFALL TODAY COULD CREATE RENEWED FLASH FLOODING.

* FLOOD IMPACTS COULD MOST EASILY DEVELOP FROM CAROLINA BEACH AND
  WRIGHTSVILLE BEACH NORTHWARD TO HAMPSTEAD AND TOPSAIL ISLAND...
  LOCATIONS THAT PICKED UP THE MOST SUBSTANTIAL RAINFALL TOTALS
  THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

TRA
1 follow-up statement
990 
WGUS62 KILM 232232
FFAILM

FLOOD WATCH
NATIONAL WEATHER SERVICE WILMINGTON NC
632 PM EDT FRI SEP 23 2016


...FLASH FLOOD WATCH IS CANCELLED...

NCZ105>108-232345-
/O.CAN.KILM.FF.A.0004.000000T0000Z-160924T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-
INCLUDING THE CITIES OF...BURGAW...SURF CITY...WILMINGTON...
MASONBORO...MYRTLE GROVE...OGDEN...CAROLINA BEACH...SEAGATE
632 PM EDT FRI SEP 23 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST NORTH CAROLINA
HAS BEEN CANCELLED. HEAVY RAINFALL HAS ENDED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood watch went out at Sep 23, 6:56 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 23, 6:56 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
656 AM EDT Fri Sep 23 2016

.SYNOPSIS...
Weak low pressure will circulate near the South Carolina coast
today. The low will drift offshore Saturday and allow high
pressure and drier air to build in. A modest cold front will drop
south across the area Sunday, followed by high pressure through
Monday. Rain chances will increase by midweek ahead of another
cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 700 AM Friday...Low pressure aloft has opened up since Thu,
but general troffiness will linger across the area through the
period. Low pressure at the surface still appears stuck across
Williamsburg and Georgetown counties this morning. Weak surface
low should continue to be nudged ENE through Saturday morning.
This will mean another day of unsettled weather with the potential
for significant rainfall given the abnormally high precipitable
water values. These values will be dropping below 2 inches inland,
but remaining near or just above 2 inches along the coast through
the day. We are watching another plume of tropical moisture
working its way northward along the southeast coast. This deep
moisture could again enhance rainfall rates across mainly our
coastal areas. We will continue to access whether a Flash Flood
Watch is warranted for a small portion of the area later today.

Will carry scattered to numerous showers and some thunderstorms with
heavy rain. Coastal areas should again see the heaviest rainfall
amounts. Generally we are expecting one quarter to three quarters of
an inch of rain. However, these amounts could be easily quadrupled
in areas where convection repeatedly redevelops with the risk for
excessive rainfall, given the antecedent conditions, highest along
the more immediate coast

POPs will be trending down, lastly along the coast by/during the
eve as drier air begins to seep into the area.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...Some of the drier air seen on water vapor
imagery should be able to work its way into the area by Sat.
However, there still will be some troffiness across the area. A
backdoor cold front will approach from the N Sat night and should
move across the forecast area during Sun. Will keep POPs largely
below threshold on Sat with a small POP across southern areas where
moisture will be slightly greater. Then will include a small POP for
Sun with the front moving across the area. Precipitable water values
will be dropping through the period resulting in much lower rainfall
rates and we are not expecting significant rainfall during the
weekend.

More sunshine on Sat should bring highs to the mid and upper 80s.
Highs on Sun will still be above normal, lower to mid 80s.
Lows will be in the upper 60s to lower 70s Sat night and mid and
upper 60s Sun night with near 70 at the beaches.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 AM Friday...A mid and upper level ridge axis will
transition over the area Monday, ahead of a deep upper low that
will be dropping across the Great Lakes. Surface high pressure
build in from the north on Monday but shift offshore Tuesday. This
will result in an increase of moisture off the Atlantic as winds
become southeast, and expect rain chances to increase Tuesday and
Wednesday ahead of a cold front which is expected to move off the
coast by early Thursday.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 12Z...A surface low is S of KMYR with a weak trough along the
coast.

Flight conditions will be a general repeat of the previous 24 hours.
There is high confidence LIFR will lift to 14-15Z, after which MVFR
will occur most of the morning. Cigs will improve to VFR by this
afternoon outside of precipitation. Precipitation is currently curring
in widely scattered bands rotating slowly around low pressure to the
south. Satellite picture suggest enhanced clouds not as prevalent as
yesterday morning so this mornings precipitation may be less. Convection
will increase as the afternoon approaches along the coast and in bands
rotating around the low. Confidence is low as to where exactly bands of
precipitation will set up. If a band sets up directly over a terminal
there could be an extended period of SHRA/IFR/VCTS. Due to low confidence
of timing this is not indicated in TAFs. Have included TEMPO groups
indicating MVFR and will amd as precipiation develops as necessary for IFR.

Models suggest the surface low will fill and weak high pressure will build
into the terminals overnight. With moist low levels, light winds and sct
skies there is increasing confidence of dense fog development.

EXTENDED OUTLOOK...MVFR/IFR stratus/fog possible late Friday night
and Saturday morning. Expect mainly VFR Sunday and Monday, but
chances for showers and tstms will begin to increase Tuesday and
Wednesday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 700 AM Friday...Weak low pressure will remain in the area
and this will keep wind speeds under 10 kt through the period. The
wind direction will vary depending on the position of low
pressure. The wind direction tonight will be mainly from the N.
Seas will be 2 to 3 ft, but near 4 ft out around Frying pan Shoals
due to the 11 to 12 second easterly swell generated ahead of
distant Tropical Storm Karl.

SHORT TERM /Saturday FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 AM Friday...Weak surface low pressure should move further
offshore. A backdoor cold front will move across the waters on Sun.
The strongest wind speeds this period will be in the wake of the
front, Sun and Sun night. Winds speeds will be up to 15 to 20 kt,
otherwise sustained winds will be 10 to 15 kt. The wind direction
will be mainly NE, becoming ENE Sun night. Seas will build to 4 to 5
ft Sun and Sun night as a robust easterly swell remains.

LONG TERM /MONDAY THROUGH TUESDAY/...
As of 300 AM Friday...The period will begin with northeast flow
as high pressure ridges in behind Sundays cold frontal passage. As
the high transitions off the mid-Atlantic coast Monday afternoon,
winds will veer to the east, then south behind an inverted trough
that will lift north across the waters Tuesday. Onshore flow and a
moderate pressure gradient will support 15 knots of wind and 3-4 ft
seas on Monday, and the continued onshore trajectory Tuesday
should see seas build to 4 ft throughout, with perhaps some 5
footers in the vicinity of Frying Pan Shoals, and near 20 nm out.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...RJD
SHORT TERM...RJD
LONG TERM...CRM
AVIATION...MRR
Hazardous weather outlook, Sep 23, 3:54 AM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
354 AM EDT FRI SEP 23 2016

NCZ106-108-240800-
COASTAL PENDER-COASTAL NEW HANOVER-
354 AM EDT FRI SEP 23 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR
SIGNIFICANT RAINFALL. ISOLATED FLOODING IS POSSIBLE, ESPECIALLY IN
AREAS WHERE RAINFALL HAS BEEN HEAVY OVER THE LAST COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ELEVATED RIP CURRENT RISK MAY CONTINUE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-SCZ054-056-240800-
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
354 AM EDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR
SIGNIFICANT RAINFALL. ISOLATED FLOODING IS POSSIBLE, ESPECIALLY IN
AREAS WHERE RAINFALL HAS BEEN HEAVY OVER THE LAST COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ELEVATED RIP CURRENT RISK IS POSSIBLE DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ099-105-107-109-SCZ053-055-240800-
COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-
INLAND HORRY-INLAND GEORGETOWN-
354 AM EDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR
SIGNIFICANT RAINFALL. ISOLATED FLOODING IS POSSIBLE, ESPECIALLY IN
AREAS WHERE RAINFALL HAS BEEN HEAVY OVER THE LAST COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-SCZ017-023-024-032-033-039-240800-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
354 AM EDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-240800-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
354 AM EDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS AN INCREASED RISK FOR WATERSPOUTS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:54 PM EDTAreal Flood AdvisoryILMNew Hanover, Pender2 hr

Nearby

Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.